Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Child has bladder infection, headache. Taking Bactrim. Done allergy test. Any advice?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My 9-year-old was seen at Stanford yesterday for what turned out to be a pretty bad bladder infection. She was prescribed Bactrim (specifically Sulfamethoxazole 15ml twice a day), and an hour after her first dose, she complained of an 8/10 headache, and by this morning it was down to a 5.

I called Stanford's on-call family practice nurse (turned out to be from a nurse bank in Ohio) and she said the headache is probably from the infection, and to keep taking the antibiotic. I gave her a third dose after hanging up, at about 9:30am. It's 1:45 pm and she said the headache went from 5 back up to an 8 instantly. I won't be able to reach her doctor until Monday morning. Any advice? Her only allergy is milk, and her doc said it could have been a false-positive blood test.

Thank you!
Posted Mon, 23 Apr 2012 in Child Health
Answered by Dr. Hema Yadav 3 hours later
Hello ,
Thanks for posting your query.
Sulphamethoxazole definitely is known to cause sideeffects like headache, nausea, dizziness, seizures etc.But these are dose related sideeffects and may stop once the treatment is completed or discontinued.
I dont think a bladder infection can give her that severe a headache.
If trouble breathing or swelling of the face, mouth, or tongue occurs, one should discontinue the medicine and get emergency medical help. These are often symptoms of a severe allergic reaction.
I would advise she should get a urine culture and sensitivity done right away which wil report the other other alternative antibiotics which can control the infective organism if any.
If her headache persists or she gets any new symptom like rash, diarrhoea, bodyache, breathlessness please stop taking the medicine and contact your doctor.

Hope I have answered your query. Please do write back to me if you have any further queries.

Wishing your daughter a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor